Your 'switching DOAC' experiences please!

I've just tried switching from rivaroxaban to apixaban but on my very first day on apixaban I developed a dodgy heartbeat and went into a very nasty AF in the night. It converted thankfully, but has remained fast and keeps feeling jumpy. I called my GP for advice- he thinks it's just chance timing. Which it may be. But I haven't had anything like this before.

So I've got some questions to throw out to you all:

1. Has anyone any experience of apixaban causing arrhythmia?

2. Has anyone any experience of doing a 'double switch' from one DOAC and back again almost immediately? My main concern is if it's safe to do that in terms of anticoagulation cover, given that I've been in PAF.

I know no one can give me medical advice. Even my doctor wasn't able to do that with any confidence! I'm waiting on advice from the cardiologist. But I'm interested in everyone's experiences.

Thank you :) x

20 Replies
oldestnewest

None of the DOACs are know arrhythmics. I agree with your doctor.

3 likes
Reply

Thanks, Bob. I hadn't looked before I got the arrhythmia, but I checked drugs.com afterwards and it's on there as a 'common' (1-10%) side effect. Do we know if drugs.com is reliable or alarmist?!

Reply

My impression is alarmist, I looked at it and it seemed to mention almost every condition known to man. Bear in mind this site is American.....

1 like
Reply

Thanks, Buffafly :)

Reply

In the U.S. the FDA mandates that every drug must have a list of every imaginable side effect. Not because of any clinical value, but to protect the manufacturer from liability in case somebody develops an unusual side effect that was not listed, so every drug carrries a list that includes everything, just to be shielded from every angle in case of lability.

1 like
Reply

I've done a bit of Googling on this, as I take Apixaban so I'm interested.

I can't find any reference to your side effect anywhere, not even in uncommon side effects, with the single exception of drugs.com. They seem to list everything you can think of, and repeat some of them as well.

I've not had any problems.

1 like
Reply

Thanks Koll! That's very helpful to know 👍🏻

Reply

I take apixaban. No personal evidence of it causing arrhythmia. Remember coincidence is not necessarily causation - though I do understand the temptation to link the two.

1 like
Reply

Thanks, Carole - that's good to hear. Yes it sounds like it must be just coincidence... hoping and praying the arrhythmia will settle down, whatever the cause! X

Reply

On the subject of change, I am now on Pradaxa about 4 months since taking Warfarin and my problem is that it is a hard capsule and I am really having difficulty in taking/swallowing it I have asked if they do a soft capsule and the answer appears to be NO so wondering if I should ask to change yet again on to another, what would you do folks?

1 like
Reply

Oh what a pain.

Is there a particular reason you were put on pradaxa, do you know? (As opposed to one of the other DOACs I mean?)

I guess that's what I'd be asking my GP or EP, or whoever put you on it. Because if there's no special reason, you could try rivaroxaban or apixaban? They are both in hard tablet form, but very small and easy to swallow.

Good luck :)

Reply

Thank you for your reply JaneFinn, I was taken off of Warfarin after several years and put on Pradaxa due to several TIA's, stroke doc felt better protection would be achieved from Pradaxa. Interesting about the other anticoags being small tablets, I will make enquiries. Thank you for that info

1 like
Reply

After years of throwing back handfuls of supplements at at time, I now retch frequently especially taking the magnesium bricks! Swallowing with a warm drink helps a bit.

2 likes
Reply

Thank you for you reply Irene. This morning I got up singing, would you believe, a spoonful of sugar lalalala and a lightbulb moment.......where's the honey? I lubricated my throat with honey and then took the wretched capsule quickly followed by my breakfast and coffee and this made the whole experience more pleasurable lol so now I will take this pre drugs and hopefully all will be well.

2 likes
Reply

I read somewhere on this forum that tipping your head forward when swallowing large pills helps as it opens the throat. It worked a treat for me.

2 likes
Reply

Thank you for your reply, will give it a go.

1 like
Reply

Didn’t notice difference in arrythmias but then I rarely get sinus rythmn any longer anyway. I am on 240mgs sotalol but not controlling it. What I did have, however, was when changed from 20mgs rivaroxaban, due to stomach irritation, to apixaban twice daily was within one day I was watching TV and realised I couldn’t see from my left eye and had developed a blind spot. Was sent straight to A&E they were really thorough and ophthalmology did every test there was including a deep eye scan, which showed a tiny bleed at the back of the left eye. They said to stop the apixaban immediately and go back to rivaroxaban but reduce to 15mg daily. I have now been on this for three years, but still have the little blind spot. Sotalol worked well for me at 40mgs twice daily for five years then decided not to play ball any more. Had an Ablation but sadly made it much worse and ended up taking 240mgs daily but not controlling it. Now they want to have a pace and ablation of the AV node. Will only do that as an absolute last option as it carries its risks and complications with rate control and it’s not a cure and many still feel the rapid rates. Seems it’s a ventricle saving procedure!!

Hope things settle.

1 like
Reply

Wow, Lee, that sudden side effect must have been a shock. I'm so glad you got great treatment and it wasn't worse.

Did your stomach irritation clear up on the reduced dose of rivaroxaban? (And it makes me wonder is there any way they can test levels if anticoagulation with the doacs, because if so it would help re optimum dosage for individuals, wouldn't it?)

Sorry to hear about your situation now... I can see why you'd want to hold off the pace and ablate until absolutely necessary. Hope you've got a good EP seeing you through this?

Best wishes x

1 like
Reply

It seems to have been a coincidence, because anticoagulants have nothing to do with AF. They only protect you from embolic strokes from any source, because AF is not the only cause of stroke.

1 like
Reply

Thanks for the reply, tachp. I ended up having unusual arrhythmia (no more AF) for 27 days after starting the apixaban, but it’s calmed down now, thankfully.

Although anticoagulants aren’t supposed to affect the rhythm, I was wondering if anyone had experienced arrhythmia as a side effect (for instance, in some meds even colourants or preservatives seem to have an effect). But hopefully whatever the cause, it’s over now! :)

Reply

You may also like...